Alert archive / Virginia / High Wind Watches in 2014

High Wind Watch 2, NWS Blacksburg, VA

March 11, 201427 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this high wind watch at Mar 11, 2014, 3:30 PM EDT for 27 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina. It took effect at Mar 12, 2014, 4:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 11, 2014, 3:30 PM EDT (19:30 UTC)
In effect from
Mar 12, 2014, 4:00 PM EDT
Expired
Mar 12, 2014, 3:40 AM EDT
In force
Issued by
NWS Blacksburg, VA
All 35 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WWUS71 KRNK 111930
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT TUE MAR 11 2014

...STRONG DAMAGING WIND POSSIBLE LATE WEDNESDAY...

.AN INTENSE COLD FRONT WILL CROSS THROUGH THE REGION WEDNESDAY
AFTERNOON. A STRONG PRESSURE GRADIENT...LARGE PRESSURE RISES AND
PLUMMETING TEMPERATURES MAY RESULT IN VERY GUSTY...DAMAGING
WINDS.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-
121000-
/O.NEW.KRNK.HW.A.0002.140312T2000Z-140313T0800Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
330 PM EDT TUE MAR 11 2014

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT.

* LOCATIONS...THE MOUNTAINS AND FOOTHILLS OF SOUTHWEST
  VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA

* HAZARDS...STRONG GUSTY...POTENTIALLY DAMAGING WIND.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...FROM LATE WEDNESDAY AFTERNOON INTO LATE WEDNESDAY
  NIGHT. 

* IMPACTS...DOWNED TREES AND POWER LINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
999 
WWUS71 KRNK 120214
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 PM EDT TUE MAR 11 2014

...STRONG DAMAGING WIND POSSIBLE LATE WEDNESDAY...

.AN INTENSE COLD FRONT WILL CROSS THROUGH THE REGION WEDNESDAY
AFTERNOON. A STRONG PRESSURE GRADIENT...LARGE PRESSURE RISES AND
PLUMMETING TEMPERATURES MAY RESULT IN VERY GUSTY...DAMAGING
WINDS.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-
121030-
/O.CON.KRNK.HW.A.0002.140312T2000Z-140313T0800Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
1014 PM EDT TUE MAR 11 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

* LOCATIONS...THE MOUNTAINS AND FOOTHILLS OF SOUTHWEST
  VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH 
  CAROLINA.

* HAZARDS...STRONG GUSTY...POTENTIALLY DAMAGING WIND.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...FROM LATE WEDNESDAY AFTERNOON INTO LATE WEDNESDAY 
  NIGHT.

* IMPACTS...DOWNED TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
860 
WWUS71 KRNK 120740
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT WED MAR 12 2014

...STRONG DAMAGING WINDS LIKELY THIS AFTERNOON THROUGH THURSDAY
MORNING...

.A VERY STRONG COLD FRONT WILL CROSS THROUGH THE REGION LATER THIS
AFTERNOON INTO EARLY THIS EVENING. A QUICK SURGE IN ARCTIC AIR
FOLLOWING THE FRONT WILL COMBINE WITH A STRONG PRESSURE GRADIENT
TO RESULT IN VERY GUSTY...PERHAPS DAMAGING NORTHWEST WINDS.

VAZ020-WVZ042-043-045-121545-
/O.UPG.KRNK.HW.A.0002.140312T2000Z-140313T0800Z/
/O.NEW.KRNK.HW.W.0003.140312T1600Z-140313T1600Z/
BATH-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...BLUEFIELD...FLAT TOP...
HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE
340 AM EDT WED MAR 12 2014

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO NOON EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO NOON EDT
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...THE MOUNTAINS OF SOUTHEAST WEST VIRGINIA.

* HAZARDS...STRONG GUSTY...POTENTIALLY DAMAGING WINDS.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH.

* WIND CHILLS...5 TO 15 BELOW ACROSS THE HIGHER ELEVATIONS BY
  EARLY THURSDAY.

* TIMING...FROM THIS AFTERNOON INTO EARLY THURSDAY MORNING.

* IMPACTS...DOWNED TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN
TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS
FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED
ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS.

&&

$$

NCZ001>003-018-019-VAZ007-009>019-022>024-032>035-WVZ044-121545-
/O.UPG.KRNK.HW.A.0002.140312T2000Z-140313T0800Z/
/O.NEW.KRNK.HW.W.0003.140312T1600Z-140313T1600Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MONROE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...UNION
340 AM EDT WED MAR 12 2014

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO NOON EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO NOON EDT
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...THE MOUNTAINS AND FOOTHILLS OF SOUTHWEST 
  VIRGINIA... SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH 
  CAROLINA.

* HAZARDS...STRONG GUSTY...POTENTIALLY DAMAGING WINDS.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 65 MPH.

* TIMING...FROM LATE THIS AFTERNOON INTO THURSDAY MORNING.

* IMPACTS...DOWNED TREES AND POWER LINES. HIGH PROFILE VEHICLES
  WILL BE SUSCEPTIBLE TO THE STRONGER WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN
TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS
FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED
ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS.

&&

$$

NCZ004>006-020-VAZ043>047-058-059-121545-
/O.NEW.KRNK.WI.Y.0009.140312T2000Z-140313T0800Z/
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...YANCEYVILLE...
YADKINVILLE...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
340 AM EDT WED MAR 12 2014

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
EDT THURSDAY.

* LOCATIONS...FOOTHILLS AND PIEDMONT IN VIRGINIA AND NORTHWEST
  NORTH CAROLINA.

* HAZARDS...STRONG AND GUSTY WINDS.

* WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS TO 55 MPH.

* TIMING...LATE THIS AFTERNOON INTO TONIGHT.

* IMPACTS...TREES COULD BE BLOWN DOWN. SPORADIC POWER OUTAGES
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Mar 11, 3:26 PM EDT, 4 minutes earlier.

Area forecast discussion, Mar 11, 3:26 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT TUE MAR 11 2014

.SYNOPSIS...
HIGH PRESSURE WILL RELINQUISH CONTROL OF THE WEATHER ACROSS THE
MID-ATLANTIC REGION OVERNIGHT AS LOW PRESSURE DEVELOPS OVER THE
MIDWEST AND MOVES RAPIDLY EAST ON WEDNESDAY. AN ASSOCIATED STRONG
COLD FRONT WILL BRING SHOWERS AND POSSIBLY A FEW STRONG
THUNDERSTORMS DURING THE DAY...FOLLOWED BY HIGHS WINDS AND MUCH
COLDER AIR WEDNESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 320 PM EDT TUESDAY...

ANOTHER VERY MILD NIGHT ON TAP AS WE AWAIT SIGNIFICANT CHANGES
TOMORROW. SHOULD START OFF CLEAR AND COULD COOL OFF IN VALLEYS
FAIRLY RAPIDLY WHILE RIDGES REMAIN MIXED AND WARM. CLOUDS WILL BE ON
THE INCREASE HOWEVER AS LOW PRESSURE DEVELOPS OVER THE MISS/OHIO
VALLEY TONIGHT WHILE INTENSIFYING RAPIDLY WITH THE UPPER SUPPORT
FROM AMPLIFYING SHORT WAVE. THIS FEATURE DEEPENS TO NEAR A 980 MB
LOW AS IT TRACKS RAPIDLY EASTWARD ACROSS SOUTHERN PENNSYLVANIA
TOWARD NEW YORK CITY BY 00Z/13 WITH THE TRAILING FRONT ACCELERATING
VERY QUICKLY ACROSS THE CENTRAL/SOUTHERN APPALACHIAN MOUNTANS
BETWEEN ABOUT 18Z TO 00Z. COLD AIR PLUNGE IS IMPRESSIVE ESPECIALLY
AFTER WE HAVE BEEN BASKING IN SUCH EARLY SEASON WARMTH. H85 TEMPS
WHICH ARE NEAR +10C TODAY AND EVEN MID-MORNING TOMORROW ARE FORECAST
TO FALL IN THE LATE AFTERNOON TO AROUND -10C BY 00Z IN THE WEST AND
FURTHER YET OVERNIGHT. TO BE SERVED UP WITH THAT DOSE OF COLD AIR
WILL BE A SIDE DISH OF HIGH WINDS AND PRESSURE RISES BEGINNING
LATE IN THE AFTERNOON. CROSS-BARRIER H85 WINDS OF 50 TO 60 KNOTS
ARE SHOWN ON SEVERAL MODELS...ESPECIALLY AFTER 00Z. QPF WITH THIS
FAST-MOVING SYSTEM NOT EXPECTED TO BE MUCH...GENERALLY WENT WITH
HPC NUMBERS WHICH SEEM REASONABLE OF UNDER 0.25 INCHES WITH THE
LOW TRACKING WELL NORTH OF THE CWA. COULD BUMP UP PRECIP AMOUNTS
IN A FEW STRONGER CELLS IF THESE MATERIALIZE. ALSO HAVE CHANCE OR
SLIGHT CHANCE OF THUNDER WITHIN THE GENERAL BAND OF SHOWERS WITH
THE FRONT AS SOME MODEL CAPES/LIS APPROACH 400 J/KG AND -1 TO -2
WITH THE HIGHER NUMBERS OUT OVER THE PIEDMONT. SPC HAS PLACED
ABOUT THE NORTHEAST HALF OF THE CWA IN SLIGHT RISK FOR DAMAGING
WINDS DUE TO THE COMBINATION OF JET WINDS ALOFT AND CHANCES FOR
LOW-TOPPED CONVECTION WITHIN QUASI-LINEAR BANDS EXPECTED AHEAD OF
THE FRONT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM EDT TUESDAY...

500 MB TROF AXIS CROSSES THROUGH FORECAST AREA AND EASTERN UNITED
STATES WEDNESDAY NIGHT AS UPPER LOW CLOSES OFF OVER NEW HAMPSHIRE.
FORECAST AREA WILL BE UNDER WEAK UPPER RIDGING BY FRIDAY.

MANY PARAMETERS STILL VERY FAVORABLE FOR STRONG WINDS WEDNESDAY
NIGHT INCLUDING...TIGHT PRESSURE GRADIENT AND STRONG COLD AIR
ADVECTION. VALUES FOR 6 HOUR PRESSURE RISES BY 00Z THURSDAY/8PM
WEDNESDAY ARE EVEN LARGER THAN ON THE MODELS FROM YESTERDAY...NOW
PEAKING AT 19MB/6HOURS OVER WEST VIRGINIA. BUKFIT SOUNDINGS START
WITH A 55-60 KNOT NORTHWEST JET...ABOUT RIDGE LEVEL...WITH MEAN
GUSTS WELL ABOVE 40 KNOTS. WILL BE ISSUING A HIGH WIND WATCH FROM
LATE WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING.

BY THURSDAY AFTERNOON WINDS WILL BEGIN TO DIMINISH AND THE LOW LEVEL
MOISTURE WRAPPING AROUND THE LOW WILL ERODE. SURFACE HIGH PRESSURE
MOVING ACROSS THE SOUTHEAST UNITED STATES WILL BE CENTERED OVER THE
CAROLINAS AND GEORGIA BY FRIDAY MORNING.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM EDT TUESDAY...

WARM FRONT CROSSING TROUGH THE OHIO VALLEY FRIDAY NIGHT MAY BRING
CLOUDS INTO THE NORTHERN COUNTY WARNING AREA.

NEXT SHORT WAVE IN THE NORTHERN STREAM PASSES THROUGH THE TROF BUT
NORTH OF THE FORECAST AREA ON FRIDAY NIGHT AND SATURDAY. MODELS WERE
SHOWING A MORE AMPLIFIED TROF IN THE EAST BY MONDAY BUT WERE STILL
DIFFERENT ON THE TIMING. SIMILARLY...THE DIFFERENCES IN THE MODELS
SHOW UP ON THE SURFACE FORECASTS. CANADIAN HAS A LOW OVER VIRGINIA
BY SUNDAY MORNING WHILE THE 00Z ECMWF HAS IT IN THE GULF OF MEXICO.
COMPROMISE FROM WPC HAS AN ELONGATED SURFACE LOW FROM GEORGIA TO THE
CAROLINA COAST.

850 MB TEMPERATURES DROP BACK DOWN JUST BELOW ZERO BEHIND THE FRONT
ON SATURDAY. FORECAST AREA REMAINS IN THAT AIR MASS THROUGH MONDAY.
STILL THE POTENTIAL FOR A STRIPE OF SNOW OR WINTER PRECIPITATION ON
THE NORTHERN EDGE OF WHEREVER THE PRECIPITATION SHIELD ENDS UP
SUNDAY NIGHT AND MONDAY.

WARM AIR ADVECTION PICKS UP AGAIN ON TUESDAY AND BULK OF DEEP
MOISTURE MOVES WELL OFF THE EAST COAST.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 130 PM EDT TUESDAY...

EXPECTING VFR AT ALL LOCATIONS WITH NO AVIATION ISSUES THROUGH ROUGHLY
THE FIRST HALF OF THE TAF PERIOD. WILL KEEP SOME LIGHT GUSTS IN EARLY...
THOUGH TREND WILL BE FOR SLACKENING WINDS AND FEWER GUSTS. NEXT SYSTEM
APPROACHES OVERNIGHT AND WILL SEE CONDITIONS DETERIORATING TOWARDS DAYBREAK.

AS LOW PRESSURE STRENGTHENS AND MOVES THROUGH THE OHIO VALLEY...MOISTURE
WILL BE MOVING IN RAPIPDLY FROM THE SOUTHWEST ALONG WITH SOME ISENTROPIC
LIFT AND UPPER DIVERGENCE. EXPECTING MVFR CIGS TO DEVELOP TOWARD 12Z AND
BEST CHANCE OF SOME PRE DAWN SHOWERS LOOKS TO BE AT WESTERN SITES
KBLF/KLWB/KBCB.

AS THE LOW MOVES TO THE MIDDLE ATLANTIC COAST IT WILL SWING A STRONG COLD
FRONT THROUGH THE REGION...THOUGH FROPA WILL BE OUTSIDE OF THE TAF WINDOW
FOR THIS PACKAGE. SWLY FLOW WILL INCREASE AS THE FRONT APPROACHES AND EXPECT
A GOOD SWLY WIND TO BE BLOWING AT ALL LOCATIONS AS WE GET TOWARD 18Z. ALSO...
MODEL SOUNDINGS INDICATE STEEP MID LEVEL LAPSE RATES AND BELIEVE THUNDER IS
A GOOD BET SO WILL INCLUDE LATE.

.EXTENDED AVIATION...
WEDNESDAY NIGHT INTO THURSDAY...COLD AIR BEHIND THE COLD FRONT WITH
LINGERING MOISTURE WILL BRING SNOW SHOWERS TO THE
MOUNTAINS....KLWB AND KBLF. POTENTIAL BRIEF IFR CONDS WITH MVFR
PROBABLE. ALSO...STRONG WINDS ARE EXPECTED WEDNESDAY NIGHT INTO
THURSDAY BEHIND THE FRONT. WIND GUSTS VCNTY OF THE MTNS MAY
APPROACH 40 KTS.

BY FRIDAY...HIGH PRESSURE WILL SETTLE OVER THE AREA AND BRING A
DECREASE IN WIND SPEED AND A RETURN TO VFR CONDITIONS FOR THE
ENTIRE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC/PM
NEAR TERM...PC
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...MBS
Hazardous weather outlook, Mar 11, 4:42 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT TUE MAR 11 2014

WVZ045-120845-
GREENBRIER-
442 AM EDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG GUSTY WINDS ARE EXPECTED BEHIND AN INTENSE COLD FRONT
WEDNESDAY NIGHT. GUSTS UP TO 50 MPH ARE LIKELY...ESPECIALLY AT
HIGHER ELEVATIONS.

WIND CHILL VALUES MAY DROP TO AROUND 5 BELOW ZERO THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-120845-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
442 AM EDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG GUSTY WINDS ARE EXPECTED BEHIND AN INTENSE COLD FRONT
WEDNESDAY NIGHT. GUSTS UP TO 50 MPH ARE LIKELY...ESPECIALLY AT
HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-120845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
442 AM EDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 11, 10:07 AM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 AM EDT TUE MAR 11 2014

VAZ007-009>020-022>024-032>035-043>047-058-059-111430-
FRANKLIN VA-FLOYD VA-GRAYSON VA-GILES VA-HALIFAX VA-SMYTH VA-
TAZEWELL VA-BEDFORD VA-PATRICK VA-CHARLOTTE VA-ROCKBRIDGE VA-
ROANOKE VA-CRAIG VA-PULASKI VA-PITTSYLVANIA VA-BATH VA-APPOMATTOX VA-
AMHERST VA-BUCKINGHAM VA-BOTETOURT VA-BLAND VA-ALLEGHANY VA-HENRY VA-
CARROLL VA-CAMPBELL VA-MONTGOMERY VA-WYTHE VA-
1007 AM EDT TUE MAR 11 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  GILES COUNTY IN SOUTHWEST VIRGINIA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  AMHERST COUNTY IN CENTRAL VIRGINIA...
  CENTRAL BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1030 AM EDT

...END OF 2014 VIRGINIA STATEWIDE TORNADO DRILL...

THE PRACTICE TORNADO WARNING HAS BEEN CANCELED...AND THE 2014
VIRGINIA TORNADO DRILL HAS ENDED. WE THANK ALL WHO
PARTICIPATED...AND HOPE YOUR SAFETY PREPAREDNESS PROGRAMS WORKED
PROPERLY. IF YOU HAVE ANY QUESTIONS ABOUT SEVERE WEATHER SAFETY
PREPAREDNESS...PLEASE CONTACT YOUR NEAREST NATIONAL WEATHER SERVICE
OFFICE...OR LOCAL OFFICE OF EMERGENCY MANAGEMENT...FOR ASSISTANCE.
REPEATING...THE PRACTICE TORNADO WARNING AND 2014 VIRGINIA TORNADO
DRILL HAVE ENDED.

LAT...LON 3751 7884 3774 7851 3758 7830 3739 7859
      3720 7875 3701 7849 3654 7874 3661 8163
      3711 8188 3729 8096 3751 8030 3823 7981
TIME...MOT...LOC 1401Z 240DEG 49KT 3713 8011

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:07 AM EDTSpecial Weather StatementRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more23 min

Nearby

High Wind Watches in Virginia, 2014High Wind Watches in North Carolina, 2014High Wind Watches in West Virginia, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.